Use of Nucleoside Reverse Transcriptase Inhibitors and Risk of Myocardial Infarction in HIV-infected Patients

The SMART/INSIGHT and the D:A:D Study Groups

Disclosures

AIDS. 2008;22(14):F17-F24. 

In This Article

Abstract and Introduction

Abstract

Background: Two nucleos(t)ide reverse transcriptase inhibitors (NRTIs) - abacavir and didanosine - may each be associated with excess risk of myocardial infarction. The reproducibility of this finding in an independent dataset was explored and plausible biological mechanisms were sought.
Methods: Biomarkers, ischemic changes on the electrocardiogram, and rates of various predefined types of cardiovascular disease (CVD) events according to NRTIs used were explored in the Strategies for Management of Anti-Retroviral Therapy (SMART) study. Patients receiving abacavir and not didanosine were compared with those receiving didanosine, and to those receiving NRTIs other than abacavir or didanosine (other NRTIs). Patients randomly assigned to the continuous antiretroviral therapy arm of SMART were included in all analyses (N = 2752); for the study of biomarkers, patients from the antiretroviral therapy interruption arm were also included.
Results: Current use of abacavir was associated with an excess risk of CVD compared with other NRTIs. Adjusted hazard ratios for clinical myocardial infarction (n = 19), major CVD (myocardial infarction, stroke, surgery for coronary artery disease, and CVD death; n = 70), expanded CVD (major CVD plus congestive heart failure, peripheral vascular disease, coronary artery disease requiring drug treatment, and unwitnessed deaths; n = 112) were 4.3 [95% confidence interval (CI): 1.4-13.0], 1.8 (1.0-3.1), and 1.9 (1.3-2.9). At baseline in a subset of patients with biomarker data, high sensitivity-C-reactive protein and interleukin-6 were 27% (P = 0.02) and 16% (P = 0.02) higher for patients receiving abacavir (N = 175) compared with those receiving other NRTIs (N = 500). Didanosine was associated neither with altered risk of CVD nor with altered levels of biomarkers.
Conclusion: Abacavir was associated with an increased risk of CVD. The drug may cause vascular inflammation, which may precipitate a CVD event.

Introduction

Traditional risk factors have a similar impact on cardiovascular disease (CVD) in HIV-infected persons as they do in the general population.[1,2] However, in HIV-infected persons, both HIV replication and antiretroviral therapy (ART) may contribute independently to cardiovascular risk.[1,3,4,5,6,7]

To date, only one randomized clinical trial has been designed to include CVD as a prespecified study endpoint.[8] Thus, much of our current understanding of the impact of ART on the risk of CVD is derived from observational research. Recently, an observational study, The Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D), detected a 90% [95% confidence interval (CI): 47-145%] increase in the risk of myocardial infarction (MI) in patients who were currently receiving or who had recently received abacavir compared with patients who had not recently received this drug.[9] In the same report, a less statistically robust finding of a 49% (95% CI: 14-95%) increased risk of MI associated with the current use of didanosine was also reported.[9]

These findings were unexpected, as abacavir is not known to adversely affect lipid and glucose metabolism, factors that are normally considered to be pro-atherogenic. These metabolic abnormalities likely contribute to the mechanism by which HIV protease inhibitors increase the risk of MI;[4,6,10,11] the adverse effect of protease inhibitors is gradual with longer exposure to drugs in this class, suggesting a gradual worsening of the underlying atherosclerotic process. In contrast, the MI risk associated with abacavir use was characterized epidemiologically as emerging quickly once the drug was initiated (within the first year of use), did not appear to be affected by duration of use of the drug, and was no longer present in patients who had ceased to take the drug for some months. These findings suggest that the mechanism by which abacavir might increase the risk of MI is more likely through an increased propensity for subclinical atherosclerosis to manifest itself as an MI, than a direct effect on the underlying atherosclerotic process per se.

Analyses of the Strategies for Management of Anti-Retroviral Therapy (SMART) study were conducted to evaluate - in this independent dataset - whether the findings from D:A:D were reproducible and, if so, whether a possible biological mechanism to explain any increased CVD risk could be identified.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....